NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How is capillary refill time measured?

  1. AShine a light into the eye and watch the pupil
  2. BMeasure the time between two heartbeats on the cardiac monitor and compare it with the radial pulse
  3. CPress on the skin for about 5 seconds, release and time how long the colour takes to return
  4. DCount the pulse at the wrist for 15 seconds
2.Nursing fundamentalsHard

Over 24 hours a patient takes in 2400 mL and has a total measured output of 1800 mL. What is the fluid balance?

  1. ABalanced, because both values are high
  2. BNegative 600 mL
  3. CPositive 4200 mL
  4. DPositive 600 mL
3.Infection control & patient safetyMedium

Which practice is safe when transferring a patient from a bed to a stretcher?

  1. AHave the patient slide across without help or a slide sheet
  2. BLower the stretcher side rails during transport
  3. CLock the wheels of both the bed and the stretcher before moving the patient
  4. DLeave the stretcher wheels unlocked so it can move with the patient
4.Infection control & patient safetyHard

A nurse notices that a patient’s infusion pump is set to a rate ten times higher than the prescription. The patient seems well. What is the first action?

  1. ALeave the rate and document the finding in the notes
  2. BStop or correct the infusion, then assess the patient
  3. CWait to see whether any side effects develop
  4. DAsk the patient whether they feel different, and continue
5.Prioritization & delegationMedium

A drowsy patient has an arterial blood gas with pH 7.30, PaCO₂ 58 mmHg (7.7 kPa) and HCO₃⁻ 25 mEq/L (mmol/L). Which problem is the priority?

  1. APoor ventilation causing carbon dioxide to build up
  2. BLoss of bicarbonate from the bowel through severe diarrhea
  3. CHyperventilation caused by anxiety
  4. DToo much bicarbonate from antacids
6.Prioritization & delegationHard

A patient on airborne precautions for suspected tuberculosis must go to the radiology department. What should the patient wear during transport?

  1. ANothing, if the trip is short
  2. BA fit-tested N95 respirator
  3. CA surgical mask
  4. DGloves and a gown only
7.Clinical nursingMedium

A patient with hyponatraemia should be especially monitored for:

  1. AConfusion, headache and seizures
  2. BBright red rash
  3. CIncreased hair growth
  4. DHearing loss
8.Clinical nursingHard

Why is morphine more likely to cause toxicity in a patient with severe kidney impairment?

  1. AThe kidneys normally activate morphine, so more of it becomes active
  2. BKidney failure makes the stomach absorb more morphine
  3. CIts active metabolites build up because the kidneys excrete them
  4. DKidney disease makes the opioid receptors disappear
9.Lab values & electrolytesMedium

A patient with central diabetes insipidus starts desmopressin. Which laboratory result is most important to monitor for an adverse effect?

  1. ASerum potassium, which may rise too high
  2. BSerum glucose, which may rise very high
  3. CSerum calcium, which may rise too high
  4. DSerum sodium, which may fall too low
10.Lab values & electrolytesHard

The nurse teaches a patient who is starting warfarin. Which statement shows a need for further teaching?

  1. A"I will keep my intake of green leafy vegetables about the same"
  2. B"If I miss a dose, I will take two tablets the next day"
  3. C"I will have my INR checked as often as I am told to"
  4. D"I will tell my dentist and pharmacist that I take warfarin"
11.PharmacologyMedium

A man takes finasteride. What should be explained about handling the tablets?

  1. AThe tablets must be stored in the fridge
  2. BThe tablets must be crushed before swallowing
  3. CAnyone can handle the tablets, as they contain no active drug
  4. DPregnant women should not handle crushed or broken tablets
12.PharmacologyHard

A patient who has taken lorazepam daily for many months stops it suddenly. Which serious complication may follow?

  1. AProfound respiratory depression
  2. BPinpoint pupils and coma
  3. CWithdrawal seizures
  4. DSevere bradycardia
13.Med-surg: cardiovascular & respiratoryMedium

A patient is starting long-term amiodarone. Which teaching and monitoring are most important?

  1. AAvoid dairy products and have the INR checked once at the start
  2. BExpect orange urine and no need for blood tests
  3. CProtect skin from sunlight and have thyroid, liver and lung checks
  4. DEat extra salt and stop the drug as soon as the pulse is regular
14.Med-surg: cardiovascular & respiratoryHard

A nurse teaches a patient how to measure blood pressure at home. Which statement shows a need for further teaching?

  1. A"I will measure it straight after my morning jog."
  2. B"I will sit with my back supported and my arm at heart level."
  3. C"I will rest quietly for five minutes before measuring."
  4. D"I will take two readings and write them both down."
15.Med-surg: neuro, endocrine & renalMedium

After transsphenoidal pituitary surgery, which advice should the patient follow?

  1. ABlow the nose often to clear any clots
  2. BAvoid blowing the nose, straining and bending forward
  3. CDrink through a straw to keep the nose clean
  4. DLie completely flat for at least a week after surgery
16.Med-surg: neuro, endocrine & renalHard

A ventilated patient has a traumatic brain injury. Which PaCO₂ target is usually aimed for, unless herniation is imminent?

  1. AHigh PaCO₂ to open the cerebral vessels
  2. BNormal PaCO₂ (normocapnia)
  3. CLow PaCO₂ from prolonged hyperventilation
  4. DAny PaCO₂, as it does not affect ICP
17.Med-surg: GI, perioperative & oncologyMedium

Why might a patient's platelet count be monitored while they receive heparin?

  1. ATo see whether the patient has an infection
  2. BTo check whether the heparin is causing anaemia
  3. CTo measure the heparin dose in the blood exactly
  4. DTo detect heparin-induced thrombocytopenia
18.Med-surg: GI, perioperative & oncologyHard

A patient with a PICC line develops swelling and aching of the same arm and prominent veins on the chest. What should the nurse suspect?

  1. ALymphoedema from a previous operation
  2. BA catheter-related deep vein thrombosis
  3. CAn allergy to the dressing
  4. DNormal swelling after line insertion
19.Maternity & obstetric nursingMedium

A woman at 26 weeks asks which symptom she should report straight away. Which one is a danger sign?

  1. AMild swelling of the ankles at the end of the day
  2. BSudden swelling of the face and hands with a headache
  3. COccasional heartburn after large meals
  4. DIncreased vaginal discharge that is white and odourless
20.Maternity & obstetric nursingHard

Shortly after an epidural is started, a labouring woman's blood pressure falls to 86/50 mmHg and the fetal heart rate drops. What should the nurse do first?

  1. AIncrease the epidural infusion rate
  2. BTurn her onto her side to move the uterus off the large vessels
  3. CRaise the head of the bed to a high sitting position to improve her breathing
  4. DAsk her to walk around the room
21.Pediatric nursingMedium

Why are codeine and tramadol not recommended for children under 12 years?

  1. AThey can only be given intravenously
  2. BThey always cause allergies
  3. CThey are too weak to relieve moderate pain, so stronger opioids are always preferred
  4. DSome children metabolise them very quickly, causing dangerous breathing depression
22.Pediatric nursingHard

A baby born at 28 weeks is now 6 months old. He is not yet sitting without support. How should the nurse interpret this?

  1. APreterm babies never reach normal milestones, so no follow-up is needed
  2. BMilestones are judged by corrected age, here about 3 months, so this is expected
  3. CMilestones are always judged by chronological age, so he is 3 months behind
  4. DHe is clearly delayed and needs urgent neurological referral
23.Mental health nursingMedium

A patient with narcissistic personality disorder demands that only the senior doctor should speak to him, because the nurses are "beneath him". What is the best approach?

  1. AArrange for only the senior doctor to see him from now on
  2. BAvoid him as much as possible, because he is rude and unpleasant to the nursing staff
  3. CTell him that he is not as important as he thinks he is
  4. DRespond respectfully but firmly, and keep the same expectations as for other patients
24.Mental health nursingHard

A patient on clozapine has a temperature of 38.5 °C and a sore throat. What is the priority?

  1. AReport it urgently so a full blood count with neutrophils can be checked before the next dose
  2. BWait until the next routine blood test
  3. CTell the patient it is probably a common cold, encourage fluids and continue the clozapine as usual
  4. DGive paracetamol and continue the clozapine as usual
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F35.6 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 35.6 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

35.6 °C
T = °F
26.Nursing math & unit conversionsHard
½ tsp · 4/day · 5 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tsp of an oral suspension four times a day for 5 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

½ tspfour times a day5 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 28 kg is prescribed 2.5 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

28 kg2.5 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
26 kg124 cmBSA = √(h·w/3600)50 mg/m²D = ? mg

A patient is 124 cm tall and weighs 26 kg. The prescription is 50 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

124 cm26 kg50 mg/m²
D = mg
29.IV infusion ratesMedium
380 mLleft? mL/h6 h left

500 mL was ordered over 10 hours. After 4 hours you find that 380 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 10 hafter 4 h: 380 mL
R = mL/h
30.IV infusion ratesHard
4 g500 mL? mL/h0.5 mg/min

A bag contains 4 g of a drug in 500 mL. The order is 0.5 mg per minute. At what rate R do you set the pump, in mL/h?

4 g/500 mL0.5 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk240 mLjuice100 mLjelly120 mLice chips200 mLIV infusion80 mL/h × 12 hIV antibiotic2 × 50 mLurine150 mLurine300 mLwound drain90 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

milk: 240 mLjuice: 100 mLjelly: 120 mLice chips: 200 mLIV infusion: 80 mL/h × 12 hIV antibiotic: 2 × 50 mLurine: 150 mLurine: 300 mLwound drain: 90 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL50 mL/hstart 07:4508:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 07:45 and runs by pump at 50 mL/h. How many mL V are left in the bag at 08:45?

1000 mL50 mL/h07:45 → 08:45
V = mL
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 22/min, SpO₂ 88% on supplemental oxygen, blood pressure 112/68 mmHg, pulse 82/min, responds only to pain, temperature 35.0 °C. What is the NEWS2 total score?

RR 22SpO₂ 88%O₂SBP 112HR 82PT 35.0 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 97% on room air, blood pressure 90/54 mmHg, pulse 110/min, alert, temperature 37.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 97%airSBP 90HR 110AT 37.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · Press on the skin for about 5 seconds, release and time how long the colour takes to return

Why this is the answer

Press on a fingertip or the sternum, release and count the seconds until the colour returns. A prolonged time suggests poor peripheral perfusion, for example in shock or dehydration.

Answer

C · Press on the skin for about 5 seconds, release and time how long the colour takes to return
2.Nursing fundamentals

Answer: D · Positive 600 mL

Why this is the answer

2400 − 1800 = +600 mL, a positive balance. Insensible losses such as sweat and breathing are not measured, so true balance is lower than the chart shows.

Answer

D · Positive 600 mL
3.Infection control & patient safety

Answer: C · Lock the wheels of both the bed and the stretcher before moving the patient

Why this is the answer

Both surfaces are locked and at the same height before the transfer, a slide sheet is used and enough staff help. Side rails are raised on the stretcher during transport.

Answer

C · Lock the wheels of both the bed and the stretcher before moving the patient
4.Infection control & patient safety

Answer: B · Stop or correct the infusion, then assess the patient

Why this is the answer

The infusion is stopped or corrected at once to limit the dose received. The nurse then assesses the patient, informs the prescriber, follows any orders and reports the event.

Answer

B · Stop or correct the infusion, then assess the patient
5.Prioritization & delegation

Answer: A · Poor ventilation causing carbon dioxide to build up

Why this is the answer

A low pH with a high PaCO₂ and normal bicarbonate is respiratory acidosis. The patient is not breathing out enough carbon dioxide, so the priority is to support ventilation and escalate.

Answer

A · Poor ventilation causing carbon dioxide to build up
6.Prioritization & delegation

Answer: C · A surgical mask

Why this is the answer

A patient with an airborne infection wears a surgical mask outside the isolation room to contain respiratory particles. Staff caring for the patient wear fit-tested respirators, and the receiving department is told in advance.

Answer

C · A surgical mask
7.Clinical nursing

Answer: A · Confusion, headache and seizures

Why this is the answer

Low sodium causes water to move into brain cells, leading to nausea, headache, confusion and in severe cases seizures. It must be corrected slowly to avoid osmotic demyelination.

Answer

A · Confusion, headache and seizures
8.Clinical nursing

Answer: C · Its active metabolites build up because the kidneys excrete them

Why this is the answer

Morphine metabolites, including morphine-6-glucuronide, are cleared by the kidneys and accumulate in renal impairment, causing sedation and respiratory depression. Alternative opioids or lower doses are often chosen.

Answer

C · Its active metabolites build up because the kidneys excrete them
9.Lab values & electrolytes

Answer: D · Serum sodium, which may fall too low

Why this is the answer

Desmopressin acts like ADH, so the kidneys retain water. If the patient drinks too much, water retention can cause hyponatremia, which may lead to confusion and seizures. Sodium, weight and fluid balance are monitored.

Answer

D · Serum sodium, which may fall too low
10.Lab values & electrolytes

Answer: B · "If I miss a dose, I will take two tablets the next day"

Why this is the answer

Doubling a missed warfarin dose can raise the INR and cause bleeding; the patient should follow the prescriber's instructions, usually taking the missed dose the same day or skipping it. A steady vitamin K intake, regular INR checks and telling other providers are correct.Checked against: Warfarin (drug information) · MedlinePlus (NIH) (2026)

Answer

B · "If I miss a dose, I will take two tablets the next day"
11.Pharmacology

Answer: D · Pregnant women should not handle crushed or broken tablets

Why this is the answer

Finasteride can be absorbed through the skin and may affect genital development of a male fetus. Women who are or may become pregnant should avoid contact with crushed or broken tablets.

Answer

D · Pregnant women should not handle crushed or broken tablets
12.Pharmacology

Answer: C · Withdrawal seizures

Why this is the answer

Abrupt withdrawal after long-term benzodiazepine use causes anxiety, insomnia, tremor and sometimes seizures. Long-term users should have the dose tapered gradually.

Answer

C · Withdrawal seizures
13.Med-surg: cardiovascular & respiratory

Answer: C · Protect skin from sunlight and have thyroid, liver and lung checks

Why this is the answer

Amiodarone causes photosensitivity, thyroid dysfunction (it contains iodine), liver toxicity, pulmonary fibrosis and corneal deposits. Patients use high-factor sunscreen and have regular thyroid and liver tests and reviews for cough or breathlessness. It also interacts with warfarin and digoxin.

Answer

C · Protect skin from sunlight and have thyroid, liver and lung checks
14.Med-surg: cardiovascular & respiratory

Answer: A · "I will measure it straight after my morning jog."

Why this is the answer

Home readings should be taken after resting quietly for about 5 minutes, sitting with back supported, feet flat and the arm supported at heart level, with no recent exercise, caffeine or smoking. Two readings are often recorded. Measuring after exercise gives falsely high results.

Answer

A · "I will measure it straight after my morning jog."
15.Med-surg: neuro, endocrine & renal

Answer: B · Avoid blowing the nose, straining and bending forward

Why this is the answer

Raised pressure in the head can open the repair and cause a CSF leak. Patients avoid nose blowing, straining, coughing hard and bending forward, and sneeze with the mouth open. Straws may also be avoided.

Answer

B · Avoid blowing the nose, straining and bending forward
16.Med-surg: neuro, endocrine & renal

Answer: B · Normal PaCO₂ (normocapnia)

Why this is the answer

High CO₂ dilates cerebral vessels and raises ICP, while hyperventilation constricts them and can cause cerebral ischaemia. Normocapnia (about 4.7–5.3 kPa or 35–40 mmHg) is usually targeted; brief hyperventilation is reserved for signs of impending herniation as a bridge to definitive treatment.

Answer

B · Normal PaCO₂ (normocapnia)
17.Med-surg: GI, perioperative & oncology

Answer: D · To detect heparin-induced thrombocytopenia

Why this is the answer

Heparin-induced thrombocytopenia is an immune reaction, usually 5–10 days after starting heparin, that lowers platelets and paradoxically causes thrombosis. Monitoring depends on risk and local policy.

Answer

D · To detect heparin-induced thrombocytopenia
18.Med-surg: GI, perioperative & oncology

Answer: B · A catheter-related deep vein thrombosis

Why this is the answer

PICCs increase the risk of upper limb DVT. Arm swelling, pain and dilated superficial veins are reported for ultrasound assessment and possible anticoagulation; the line is not used until reviewed.

Answer

B · A catheter-related deep vein thrombosis
19.Maternity & obstetric nursing

Answer: B · Sudden swelling of the face and hands with a headache

Why this is the answer

Sudden facial or hand swelling, severe headache, visual changes and upper abdominal pain can signal pre-eclampsia. Mild ankle oedema, white discharge and heartburn are common discomforts.

Answer

B · Sudden swelling of the face and hands with a headache
20.Maternity & obstetric nursing

Answer: B · Turn her onto her side to move the uterus off the large vessels

Why this is the answer

A lateral position relieves aortocaval compression and improves venous return and placental flow. Then increase IV fluids as ordered, notify the anaesthetist or provider and give a vasopressor if prescribed.

Answer

B · Turn her onto her side to move the uterus off the large vessels
21.Pediatric nursing

Answer: D · Some children metabolise them very quickly, causing dangerous breathing depression

Why this is the answer

In ultra-rapid metabolisers, codeine is quickly converted to morphine, which can cause life-threatening respiratory depression. Regulators advise against codeine and tramadol in children under 12, and after tonsil or adenoid surgery in those under 18.

Answer

D · Some children metabolise them very quickly, causing dangerous breathing depression
22.Pediatric nursing

Answer: B · Milestones are judged by corrected age, here about 3 months, so this is expected

Why this is the answer

Born 12 weeks early, his corrected age is about 3 months, when sitting is not expected. Corrected age is used for development and growth in preterm babies, usually until about 2 years, while vaccines follow chronological age.

Answer

B · Milestones are judged by corrected age, here about 3 months, so this is expected
23.Mental health nursing

Answer: D · Respond respectfully but firmly, and keep the same expectations as for other patients

Why this is the answer

People with narcissistic personality disorder have a fragile self-esteem beneath the grandiosity. A consistent, respectful and non-defensive approach avoids power struggles and maintains the usual boundaries.

Answer

D · Respond respectfully but firmly, and keep the same expectations as for other patients
24.Mental health nursing

Answer: A · Report it urgently so a full blood count with neutrophils can be checked before the next dose

Why this is the answer

Fever and sore throat in a patient on clozapine may indicate neutropenia or agranulocytosis. An urgent blood count is needed, and the prescriber decides whether to withhold the drug.

Answer

A · Report it urgently so a full blood count with neutrophils can be checked before the next dose
25.Nursing math & unit conversions

Answer: T = 96.1 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

35.6·9/5 = 64.08

Add 32

T = 64.08 + 32 = 96.08 ≈ 96.1 °F

Answer

T = 96.1 °F
26.Nursing math & unit conversions

Answer: V = 50 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

½ tsp = 0.5·5 = 2.5 mL

Whole course

V = 2.5 mL × 4/day × 5 = 50 mL

Answer

V = 50 mL
27.Dosage calculations

Answer: V = 1.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2.5·28 = 70 mg

Volume

V = 70/50 = 1.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 1.4 mL
28.Dosage calculations

Answer: D = 47.32 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(124·26/3600) = √0.8956 = 0.9463 m²

Dose

D = 50·0.9463 = 47.32 mg

Answer

D = 47.32 mg
29.IV infusion rates

Answer: R = 63.33 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/10 = 50 mL/h

New rate

R = 380/6 = 63.33 mL/h

Answer

R = 63.33 mL/h

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

30.IV infusion rates

Answer: R = 3.75 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

4000 mg/500 mL = 8 mg/mL

Dose per hour

0.5·60 = 30 mg/h

Pump rate

R = 30/8 = 3.75 mL/h

Answer

R = 3.75 mL/h
31.IV fluids & fluid balance

Answer: B = 1080 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 100 + 120 = 460 mL
ice chips: 200/2 = 100 mL
IV infusion: 80·12 = 960 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1620 mL

Total output

150 + 300 + 90 = 540 mL

Balance

B = 1620 − 540 = 1080 mL

Answer

B = 1080 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: V = 950 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:45 → 08:45 = 1 h

Volume infused

50·1 = 50 mL

Volume left

V = 1000 − 50 = 950 mL

Answer

V = 950 mL
33.Clinical assessment scores

Answer: NEWS2 = 13

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 22/min → 2
SpO₂ 88% → 3
on oxygen → 2
SBP 112 mmHg → 0
HR 82/min → 0
responds only to pain (P) → 3
T 35.0 °C → 3

Add

NEWS2 = 2 + 3 + 2 + 0 + 0 + 3 + 3 = 13

Answer

NEWS2 = 13
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 97% → 0
on air → 0
SBP 90 mmHg → 3
HR 110/min → 1
alert (A) → 0
T 37.0 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 1 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions